Alert archive / California / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 18, NWS Sacramento, CA

August 1, 2015Alpine County, Tuolumne County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Aug 1, 2015, 2:42 PM PDT for Alpine County, Tuolumne County, California. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2015, 2:42 PM PDT (21:42 UTC)
Expired
Aug 1, 2015, 3:15 PM PDT
In force
33 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Alpine County, CA, Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 157 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3432 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:17 AM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 1, 9:17 AM PDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
917 AM PDT SAT AUG 1 2015

.SYNOPSIS...
A COOLING TREND CONTINUES INTO SUNDAY. DAYTIME HIGHS NEAR NORMAL
TODAY AND AT OR BELOW NORMAL MUCH OF NEXT WEEK. SCATTERED
MOUNTAIN THUNDERSTORMS THROUGH MONDAY AS MONSOON MOISTURE IS
PULLED NORTHWARD...ELSEWHERE CONTINUED DRY.

&&

.DISCUSSION...
SOME ISOLATED THUNDERSTORMS POPPED UP OVER WEST END OF THE VALLEY
AND MOVED OVER SOUTHERN LAKE COUNTY. THAT ACTIVITY CONTINUES TO
MOVE NORTHWARD ELSEWHERE SHOWERS ARE POPPING UP OVER THE
MOUNTAINS WITH THE MOST HEAVILY CONCENTRATED AREA LOCATED OVER THE
BURNEY BASIN. THUNDERSTORMS SHOULD BE DEVELOPING OVER THE SIERRA
RANGE BY 11 AM THIS MORNING. TODAY AND TONIGHT SHOULD BE THE MOST
ACTIVE TIME FOR THUNDERSTORMS. AFTER SUNDAY MOST OF THE ACTIVITY
LOOK TO PUSH TO EAST OF THE CREST. THERE IS STILL SOME UNCERTAINTY
FOR TUESDAY BUT A WEAK SHORTWAVE MAY TRIGGER SOME ACTIVITY MAINLY
OVER THE NORTHERN HALF OF THE FORECAST AREA.
STRONG DELTA BREEZE IS HELPING TO KEEP INLAND TEMPERATURES A
LITTLE BIT COOLER TODAY. MODERATE TO STRONG DELTA BREEZE IS
EXPECTED TO CONTINUE THE NEXT SEVERAL DAYS.

&&
.EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY)

WEAK TROUGH FORECAST ALONG THE WEST COAST DURING THE EXTENDED
PERIOD WHILE THE STRONG UPPER RIDGE IS CENTERED WELL TO OUR EAST
OVER THE GREAT PLAINS. WESTERLY FLOW ALOFT IS LIKELY TO KEEP
THUNDERSTORM CHANCES EAST OF THE SIERRA CREST THROUGH MUCH OF THE
PERIOD, HOWEVER, A WEAK CLOSED LOW IN THE BASE OF THE TROUGH IS
FORECAST TO APPROACH THE REGION LATE IN THE WEEK AND MAY BRING AN
INCREASED CHANCE FOR DEEP CONVECTION OVER THE HIGHER TERRAIN.
TEMPERATURES WILL BE CLOSE TO AVERAGE FOR EARLY AUGUST.
&&

.AVIATION...

VFR CONDS NXT 24 HRS EXC SCT MVFR CONDS VCNTY TSRA OMTNS. SWLY
WINDS 25-35 KTS CARQ STRAIT AND W DELTA THRU 12Z SUN. ELSW, WINDS
GENERALLY LESS THAN 10 KTS EXC BECMG SLY 10-20 KTS IN THE SAC VLY
AFT 21Z.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Special weather statement, Aug 1, 12:13 PM PDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1213 PM PDT SAT AUG 1 2015

CAZ013>019-063-064-066>069-021200-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF...SHASTA DAM ...BURNEY...REDDING...
RED BLUFF...CHICO...OROVILLE...MARYSVILLE/YUBA CITY ...
SACRAMENTO ...FAIRFIELD/SUISUN ...STOCKTON...MODESTO...
ALDER SPRINGS...LAKEPORT...PARADISE...GRASS VALLEY...JACKSON...
CHESTER...QUINCY...BLUE CANYON
1213 PM PDT SAT AUG 1 2015

...MOUNTAIN THUNDERSTORMS THROUGH SUNDAY...

.IMPACTS...

 * FIRE STARTS POSSIBLE DUE TO THUNDERSTORMS

 * THUNDERSTORMS MAY IMPACT OUTDOOR RECREATION IN THE MOUNTAINS

.FORECAST CONFIDENCE...

 * HIGH FOR MOUNTAIN THUNDERSTORMS THROUGH SUNDAY.

 * MEDIUM FOR NOCTURNAL ACTIVITY IN THE MOUNTAINS TONIGHT.

 * LOW FOR NORTHEAST FOOTHILLS THUNDERSTORMS LATE TONIGHT INTO
   EARLY SUNDAY.

.TIMING AND STRENGTH...

 * MAINLY MOUNTAIN THUNDERSTORMS THROUGH SUNDAY.

.WEATHER SUMMARY...
MONSOON MOISTURE CONTINUES TO SPREAD NORTHWARD BRINGING MOUNTAIN
THUNDERSTORMS THROUGH SUNDAY. POSSIBLE ADDITIONAL FIRE STARTS AND
IMPACTS TO OUTDOOR RECREATION SUCH AS HIKING AND BOATING ARE THE
MAIN ISSUES.
Special weather statement, Aug 1, 2:18 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
218 PM PDT SAT AUG 1 2015

CAZ069-012200-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
218 PM PDT SAT AUG 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALPINE AND
NORTHEASTERN TUOLUMNE COUNTIES UNTIL 300 PM PDT...

AT 217 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENNEDY MEADOW...OR NEAR SONORA PASS...MOVING NORTHWEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENNEDY MEADOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3823 11970 3824 11973 3840 11987 3847 11972
      3847 11971 3845 11968 3835 11963 3828 11965
      3826 11963
TIME...MOT...LOC 2117Z 126DEG 8KT 3836 11972

RB

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:29 PM PDTSpecial Weather StatementSTOTuolumne46 min
Aug 1, 2:18 PM PDTSpecial Weather StatementSTOAlpine42 min
Aug 1, 3:17 PM PDTSevere Thunderstorm WarningSTOAlpine, Tuolumne58 min
Aug 1, 4:06 PM PDTSevere Thunderstorm WarningSTOAlpine54 min

Nearby

Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.